Hello Guest, Welcome to Apnea Board !
As a guest, you are limited to certain areas of the board and there are some features you can't use.
To post a message, you must create a free account using a valid email address.

or Create an Account


New Posts   Today's Posts

[Health] Trazadone
#1
Has anyone heard of doctors prescribing Trazadone, off label, as a sleep aid? Anyone have any personal experience with it?
[Image: pBt22Od.jpg]
Post Reply Post Reply
#2
I have not used any sleep aids, unless a dram of whisky considered as sleep aid

My favorite sleep aid does not need doctor prescription
A nice cup of tea with a wee dram of the good stuff

[Image: Tea-Pot.jpg]

Post Reply Post Reply
#3
I take 50mg Trazodone to help with sleep. I feel good and I don't have any side effects that I'm aware of. It's not addictive and is safer than most sleep meds. I can skip two or three nights in a row without a problem. It's calming and helps me relax. I realize that's just my experience and may be different for others.

Post Reply Post Reply


#4
As an off label drug, Trazodone has the same dangers as when used on-label - it interacts negatively with MAO inhibitors, and NSAIds, including aspirin (even at low-dose levels for cardiac maintenance), and booze, of course. It can cause suicidal tendencies in early use, should not be used if you ave any of the following: liver or kidney disease, heart disease, a bleeding or blood clotting disorder, seizures or epilepsy, narrow-angle glaucoma, bipolar disorder (manic depression), a history of Long QT syndrome, a history of drug abuse or suicidal thoughts, or if you have recently had a heart attack and most definitely avoid when pregnant. It can cause painful extended tumescence (priapism) in men, altered sense of taste, dry mouth, fever, muscle rigidity, sweating, confusion, dizziness, increased heart rate and dehydration.
You have been now informed of some of the dangers. Choosing to take it off label and without supervision is on you.
Post Reply Post Reply
#5
(07-19-2015, 04:00 AM)DocWils Wrote: As an off label drug, Trazodone has the same dangers as when used on-label - it interacts negatively with MAO inhibitors, and NSAIds, including aspirin (even at low-dose levels for cardiac maintenance), and booze, of course. It can cause suicidal tendencies in early use, should not be used if you ave any of the following: liver or kidney disease, heart disease, a bleeding or blood clotting disorder, seizures or epilepsy, narrow-angle glaucoma, bipolar disorder (manic depression), a history of Long QT syndrome, a history of drug abuse or suicidal thoughts, or if you have recently had a heart attack and most definitely avoid when pregnant. It can cause painful extended tumescence (priapism) in men, altered sense of taste, dry mouth, fever, muscle rigidity, sweating, confusion, dizziness, increased heart rate and dehydration.
You have been now informed of some of the dangers. Choosing to take it off label and without supervision is on you.

I meant by Rx from a doctor; and by off-label, that the doctor is prescribing with intent that it is being used as a sleep aid.

I was not aware of interaction with low dose aspirin.
[Image: pBt22Od.jpg]
Post Reply Post Reply
#6
I have several patients taking it as needed for sleep with excellent results. As always, discuss side effects, etc with your doctor...
Post Reply Post Reply


#7
I took Trazadone in the 1980s as a sleep aid because I had severe depression. As part of the depression I experienced great difficulty going to sleep and staying asleep. My Doctor prescribed it for me and he said it would help with both depression & sleep problem. I'm not sure how much it helped with the depression but within 20 minutes of taking it at bedtime - I could barely stay awake. I no longer take Trazadone, however I do take a low dose of Alprazolam and my sleep doctor would like me to eventually cease taking even a low dose. We are working on withdrawing it, but it is slow going. Sad
Post Reply Post Reply
#8
(07-20-2015, 05:30 PM)GrammaBear Wrote: ...I no longer take Trazadone, however I do take a low dose of Alprazolam and my sleep doctor would like me to eventually cease taking even a low dose. We are working on withdrawing it, but it is slow going. Sad

That can be very difficult to do. It can take several years to upregulate the GABA receptors.

It is my personally held belief that older people who have been on benzodiazapines for extended periods should not be forced to withdraw.
[Image: pBt22Od.jpg]
Post Reply Post Reply
#9
(07-20-2015, 05:46 PM)justMongo Wrote:
(07-20-2015, 05:30 PM)GrammaBear Wrote: ...I no longer take Trazadone, however I do take a low dose of Alprazolam and my sleep doctor would like me to eventually cease taking even a low dose. We are working on withdrawing it, but it is slow going. Sad

That can be very difficult to do. It can take several years to upregulate the GABA receptors.

It is my personally held belief that older people who have been on benzodiazapines for extended periods should not be forced to withdraw.

I don't know that I am being forced to withdraw, but I do know that the reason a doctor prescribed them for me no longer exists. In 2005 my Mother was terminally ill and I was her caregiver. Doctor understood the anxiety I was having and prescribed the alprazolam for sleeping at night only. Here it is 2015 and I'm still taking it, have tried to quit cold turkey but my present PCP says it is much better to withdraw gradually whenever possible.

If I had know back in 2005 that I would become addicted I would have said "No, thank you." But I didn't know and did not have a computer where I could try to educate myself about this drug. I deeply regret that I am so dependent on this drug.

Post Reply Post Reply


#10
(07-20-2015, 06:50 PM)GrammaBear Wrote: I don't know that I am being forced to withdraw, but I do know that the reason a doctor prescribed them for me no longer exists. In 2005 my Mother was terminally ill and I was her caregiver. Doctor understood the anxiety I was having and prescribed the alprazolam for sleeping at night only. Here it is 2015 and I'm still taking it, have tried to quit cold turkey but my present PCP says it is much better to withdraw gradually whenever possible.

If I had know back in 2005 that I would become addicted I would have said "No, thank you." But I didn't know and did not have a computer where I could try to educate myself about this drug. I deeply regret that I am so dependent on this drug.

Ten years is certainly long term. Since the half-life is so short, I think that if you are able to go about 24 hours between doses that you can successfully withdraw. But, it does have to be done slowly. Rapid withdrawal can result in seizure.

Alprazolam is such a potent benzodiazapine that pill cutting may be required. Lowest dose tablet is 0.25 mg and it's scored. I have heard that a 10% withdrawal every two weeks is the fastest taper that should be done. Still, I think you will experience some difficulty getting to sleep some nights.

People who are not familiar with alprazolam hear that a tablet is 1 mg and they think it's a low dose.

The dang doctors put people on these drugs then it's usually another doctor that has to get them off of it.

My best wishes in this endeavor.
[Image: pBt22Od.jpg]
Post Reply Post Reply


Forum Jump:

New Posts   Today's Posts




About Apnea Board

Apnea Board is an educational web site designed to empower Sleep Apnea patients.

For any more information, please use our contact form.